Infection with the human immunodeficiency virus (HIV) is often associated with the acquired immunodeficiency syndrome (AIDS), and wasting is one of the defining clinical features of AIDS. Muscular weakness due to myopathy may develop at any stage of HIV infection. We report two illustrative cases of HIV-associated myopathies. One was due to inflammatory myosits most likely directly related to the HIV infection, and the other was most likely the result of mitochondrial damage due to zidovudine, a nucleoside analogue commonly used in treating HIV infection. Biopsies from both patients showed alterations of myofiber structures, of varying severity, culminating in necrosis, lipid droplets, and lymphoplasmocytic inflammatory response. The zidovudine-treated patient also showed distinctive mitochondrial changes, predominantly enlargement, variation in shape and size, and disorganization of the cristae. These two types of HIV-associated inflammatory myopathies are reviewed, along with other HIV-associated myopathies, including HIV wasting syndrome, nemaline rod myopathy, pyomyositis, rhabdomyolysis, cardiomyopathy, and other miscellaneous myopathies associated with HIV infection.
- Electron microscopy
- Nucleoside analogs
ASJC Scopus subject areas
- Pathology and Forensic Medicine
- Molecular Biology